Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 10, 2011, 7:10 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2011, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 10, 2011, 7:55 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 156 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2889 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
273
WGUS54 KBMX 110010
FFWBMX
ALC119-110300-
/O.NEW.KBMX.FF.W.0044.110811T0010Z-110811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT WED AUG 10 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1000 PM CDT
* AT 708 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CUBA...LIVINGSTON...YORK...BLUFFPORT...BOYD...COATOPA...KINTERBISH
AND THE UNIVERSITY OF WEST ALABAMA.
AREAS INCLUDING BUT NOT LIMITED TO LITTLE KINTERBUSH CREEK...SILVER
CREEK...AND BROCKWAY CREEK COULD BEGIN TO SEE FLOODING ISSUES OVER
THE NEXT 45 MINUTES TO AN HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3269 8838 3266 8811 3243 8803 3237 8805
3236 8801 3231 8800 3230 8842 3231 8843
$$
271 follow-up statement
876
WGUS74 KBMX 110055
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CDT WED AUG 10 2011
ALC119-110110-
/O.CAN.KBMX.FF.W.0044.000000T0000Z-110811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
755 PM CDT WED AUG 10 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SUMTER
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3269 8838 3266 8811 3243 8803 3237 8805
3236 8801 3231 8800 3230 8842 3231 8843
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:09 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 10, 3:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 309 PM CDT WED AUG 10 2011 .DISCUSSION... FCST LOOKS GOOD SO FAR. CONVECTION DID FIRE ALONG OUTFLOW BOUNDARY FROM MORNING MCS...BUT MAINLY JUST ONE STRONG TO SVR MULTICELL SO FAR IN SRN PICKENS COUNTY. GIVEN CURRENT MID LEVEL VERTICAL WIND SHEAR...EXPECT STRONG TO SVR STORMS TO CONTINUE WITH A LITTLE INCREASE IN AREAL COVERAGE. 30 POPS STILL SEEM REASONABLE FOR THE MOST PART BUT WILL CONTINUE TO MONITOR. AS INSTABILITY DECREASES TONIGHT...EXPECT STORMS TO WEAKEN AND MOSTLY DISSIPATE AROUND MIDNIGHT. THIS IS CONFIRMED BY RECENT HRRR MODEL RUNS AND 12Z HIRES WRF RUNS. UNFORTUNATELY...SAME MODELS INDICATING ANOTHER MCS WILL LIKELY DEVELOP UPSTREAM IN THE MID SOUTH COULD ROLL ON IN AROUND DAYBREAK OR MID MORNING THURS. FAIR AGREEMENT ON THIS SCENARIO WITH OTHER OPERATIONAL MODELS... GFS...NAM...SREF MEAN. SHOULD BE FAIRLY WEAK IN INTENSITY BY THEN BUT WILL NEED TO BOOST POPS...GOING CLOSER TO NAM MOS AND SREF MEAN...MAV POPS TOO LOW GIVEN FAIRLY WIDESPREAD GFS AND OTHER QPF OF 0.1-0.25 INCH AMOUNTS OVER MOST OF CWA ENDING 18Z THURS. REST OF SHORT TERM FCST PERIOD THROUGH FRI LOOKS MORE LIKE RECENT PATTERN WITH WEAK NW FLOW ALOFT...STILL MDT-HIGH CAPE BUT A LITTLE WEAKER VERTICAL WIND SHEAR. MAINLY AFTERNOON/EVENING TSRA. MAV MAX TEMPS APPEAR TOO WARM AND MIN TEMPS TOO COOL BASED ON RECENT VERIFICATION AND DRAFT FORECASTS FROM NEARBY OFFICES SO ADJUSTED THEM ACCORDINGLY. FOR THE EXTENDED PERIOD...THIS WEEKEND THROUGH MIDDLE OF NEXT WEEK...APPEARS MAIN FEATURE IS A FAIRLY LARGE SHORT WAVE OVER THE CENTRAL CONUS ON SAT MOVING INTO THE MID SOUTH ON SUN. MORE ORGANIZED STORMS LIKELY ON SAT NIGHT OR SUNDAY BEFORE A MILD COOL DOWN AS TROUGH DEEPENS AND AXIS PASSES US. COULD SEE MAX TEMPS ON MONDAY IN THE 80S AND MIN TEMPS IN THE 60S IF THIS VERIFIES. UNFORTUNATELY...INDICATIONS ARE HEIGHTS WILL BUILD RAPIDLY BEHIND THIS WAVE OVER THE SOUTHERN PLAINS AND MID SOUTH SO BACK TO THE HEAT WE GO. NO MAJOR CHANGES MADE TO EXTENDED FCST. SNELSON && .AVIATION... 18Z TAF DISCUSSION. REMNANTS OF MCS MOVING ACROSS THE MID SOUTH WILL PUSH INTO ALABAMA LATE THIS AFTERNOON. HAVE INCLUDED CB IN THE TAFS BEGINNING 22Z WEST THROUGH 00Z EAST/SOUTHEAST. ANY CONVECTION SHOULD DISSIPATE OVERNIGHT. EXPECT MVFR FOG TO DEVELOP AT MOST SITES WITH CALM WINDS. MODELS INDICATE ANOTHER MCS MOVING ACROSS THE AREA EARLY THURSDAY... SO HAVE MADE MINOR ADJUSTMENTS AND STARTED CB AT 12Z TO ACCOUNT FOR THIS. TIMING STILL UNCERTAIN AS WELL AS POTENTIAL STRENGTH SO NO ADDITIONAL CHANGES TO THURSDAY TAF AT THIS TIME. WESTERLY WINDS EXPECTED BUT SOME HINTS AT NORTHEASTERLY WINDS THURSDAY WITH THE MCS PASSING THROUGH. TDP && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 95 70 96 71 / 30 50 20 20 20 ANNISTON 70 95 69 96 70 / 30 40 20 20 20 BIRMINGHAM 70 95 69 95 71 / 30 50 20 20 20 TUSCALOOSA 72 96 70 98 71 / 30 50 20 20 20 CALERA 71 94 70 95 71 / 30 40 20 20 20 AUBURN 69 96 69 95 70 / 20 50 20 20 20 MONTGOMERY 75 96 73 97 75 / 30 40 20 20 20 TROY 73 96 72 97 74 / 20 50 10 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 99
Hazardous weather outlook, Aug 10, 4:30 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT WED AUG 10 2011 ALZ011>015-017>050-111045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 430 PM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS INCLUDING THE THREAT FOR DAMAGING STRAIGHT LINE WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH AT LEAST 9 PM. THE AREA AFFECTED WILL STAY GENERALLY ALONG AND SOUTHWEST OF A LINE FROM DOUBLE SPRINGS TO BIRMINGHAM TO WEDOWEE. AN ADDITIONAL ROUND OF SEVERE WEATHER WILL BE POSSIBLE CLOSER TO SUNRISE...LASTING THROUGH THE DAY ON THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS MAY CONTINUE INTO THE REST OF CENTRAL ALABAMA DURING THE DAY THURSDAY. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN. THERE ARE STILL SOME TIMING DIFFERENCES AND THE EXACT TIMING WILL BE DETERMINED BY UPSTREAM CONVECTION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE NORTH OVERNIGHT AND INTO THURSDAY.
In the hours before
Special weather statement, Aug 10, 5:21 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CDT WED AUG 10 2011 ALZ042-044-102300- LOWNDES AL-MONTGOMERY AL- 521 PM CDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND EASTERN LOWNDES COUNTIES UNTIL 600 PM CDT... AT 516 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HOPE HULL...OR 10 MILES NORTHEAST OF HAYNEVILLE... MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PINTLALA... SPRAGUE... DAVENPORT... SELLERS... LETOHATCHEE... && LAT...LON 3204 8654 3229 8656 3235 8637 3205 8623 TIME...MOT...LOC 2221Z 336DEG 4KT 3223 8642 27
Special weather statement, Aug 10, 5:43 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT WED AUG 10 2011
ALZ022-031-102330-
GREENE AL-PICKENS AL-
543 PM CDT WED AUG 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND GREENE
COUNTIES UNTIL 630 PM CDT...
AT 542 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BENEVOLA...OR 9 MILES SOUTHEAST OF ALICEVILLE...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
NEW WEST GREENE...
MANTUA...
WEST GREENE...
UNION...
&&
LAT...LON 3318 8801 3310 8783 3302 8783 3302 8771
3299 8771 3298 8775 3294 8773 3293 8778
3291 8776 3286 8783 3279 8783 3275 8786
3276 8785 3261 8806 3269 8804 3269 8808
3278 8810 3280 8806 3280 8810 3306 8817
TIME...MOT...LOC 2243Z 319DEG 21KT 3305 8801
27Special weather statement, Aug 10, 6:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 10 2011
ALZ030-110000-
SUMTER AL-
620 PM CDT WED AUG 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 700
PM CDT...
AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIVINGSTON...
YORK...
CUBA...
BOYD...
THE UNIVERSITY OF WEST ALABAMA...
&&
LAT...LON 3274 8838 3276 8837 3278 8833 3247 8795
3243 8803 3238 8805 3230 8823 3231 8837
3243 8841
TIME...MOT...LOC 2320Z 325DEG 21KT 3266 8836
27Local storm report, Aug 10, 6:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG CARROLLTON 33.26N 88.10W
08/10/2011 PICKENS AL EMERGENCY MNGR
TREES DOWN PRACTICALLY ALL OVER THE NORTHERN PORTIONS OF
COUNTY. HARD HIT AREA WAS NEAR CARROLLTON ALONG HWY 17
0534 PM TSTM WND DMG ALICEVILLE 33.13N 88.16W
08/10/2011 PICKENS AL EMERGENCY MNGR
TREES DOWN OVER A LOT OF THE SOUTHERN PORTIONS OF THE
COUNTY...IN AND AROUND ALICEVILLE. POWER AND TELEPHONE
LINES DOWN IN THE AREA AS WELL.
&&
KLAWSLocal storm report, Aug 10, 6:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 SW SELMA 32.37N 87.07W
08/10/2011 DALLAS AL 911 CALL CENTER
TREES DOWN ALONG HWY 219 AND COUNTY ROAD 139
&&
KLAWSLocal storm report, Aug 10, 7:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG SPROTT 32.68N 87.22W
08/10/2011 PERRY AL EMERGENCY MNGR
TREES DOWN IN MULTIPLE LOCATIONS...MAIN AREAS NORTHEAST
OF MARION IN THE SPROTT COMMUNITY ALONG HWY 14 AND 183.
ALSO COUNTY ROADS 6, 10, 7, 23, 64.
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:11 AM CDT | Special Weather Statement | BMX | Tallapoosa | 34 min |
| Aug 11, 11:30 AM CDT | Special Weather Statement | BMX | St. Clair, Talladega | 45 min |
| Aug 11, 11:31 AM CDT | Special Weather Statement | BMX | Blount | 44 min |
| Aug 11, 11:49 AM CDT | Special Weather Statement | BMX | Chambers | 41 min |
| Aug 11, 11:51 AM CDT | Special Weather Statement | BMX | Calhoun, Etowah | 54 min |
| Aug 11, 12:36 PM CDT | Special Weather Statement | BMX | Chambers | 24 min |
| Aug 11, 1:06 PM CDT | Special Weather Statement | BMX | Randolph | 39 min |
| Aug 11, 1:18 PM CDT | Special Weather Statement | BMX | Macon | 42 min |
| Aug 11, 5:55 PM CDT | Special Weather Statement | BMX | Tallapoosa | 50 min |
| Aug 11, 6:12 PM CDT | Special Weather Statement | BMX | Marion, Winston | 48 min |
| Aug 11, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Tallapoosa | 42 min |
| Aug 11, 6:45 PM CDT | Special Weather Statement | BMX | Pike | 45 min |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.